Kansas, 2008

Flood in Kansas, August 15, 2008

August 15, 2008 · NWS DDC · 1 event in 1 county or zone

Heavy rainfall that occurred caused minor flooding on the west side of Johnson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Heavy rainfall that occurred caused minor flooding on the west side of Johnson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 15, 2:43 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 15, 2:43 PM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
343 PM CDT FRI AUG 15 2008

.DISCUSSION...

DAYS 1-2...

THE HARDEST DECISION FOR THIS FORECAST CYCLE IS HOW FAR EAST WILL
MEASURABLE PRECIPITATION MAKE IT.

THE LATEST RADAR LOOP SHOWED LIGHT SHOWERS MOVING THROUGH OUR
WESTERN-MOST COUNTIES AT ABOUT 20-25 MPH.  MORE SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS ARE IN THE LEE OF COLORADO ROCKIES AND
MOVING EAST AT ABOUT THE SAME SPEED.  AS THIS LIGHT CONVECTION MOVES
EAST FARTHER INTO SOUTH CENTRAL KANSAS, THE SURFACE FLOW IS DRYING
OUT AND SHOWERS ARE WEAKENING AND/OR DISSIPATING.  PLAN TO KEEP THE
CATEGORICAL POPS IN MY SOUTHWEST CORNER, TRANSITION DOWN TO LIKELY
POPS IN MY WEST-CENTRAL ZONES, AND SCALING DOWN POPS TO 20 IN MY
NORTHEAST AND EASTERN ZONES.  ALSO IN MY SOUTHWEST, WILL MENTION SOME
POSSIBLE HEAVY RAIN AS THE UPSLOPE AND MID-LAYER LIFT WILL BE
MAXIMIZED OUT THERE.  THE HEAVIEST RAIN LAST NIGHT WAS IN A CORRIDOR
FROM SYRACUSE TO GARDEN CITY, WHERE 1.5 TO 2.5 INCHES OF RAIN FELL.
TONIGHT, I THINK THERE MAY THERE MAY SOME 1+ INCH AMOUNTS BUT MORE TO
THE SOUTH OF LAST NIGHTS HEAVY RAIN TRACK.  SO, NO FLOOD WATCH
PLANNED AT THIS TIME.  BOTH OF THE ABOVE MENTIONED AREAS HAVE BEEN AT
OR NEAR DROUGHT CONDITIONS, SO EVEN WITH WIDESPREAD HEAVY AMOUNTS, DO
NOT SEE ANY FLOODING PROBLEMS.  THERE MAY BE SOME PONDING OF FIELDS
IN SPOTS, BUT NOT EXCESSIVE RUNOFF.

THE UPPER LOW IS STILL SPINNING OUT IN SOUTHERN WYOMING AND SINKING
SLOWLY SOUTH.  THIS WILL KEEP UPPER VERTICAL VELOCITIES OVER US AND
NUMEROUS OUTFLOW BOUNDARIES WILL BE AROUND ON SATURDAY.  STILL
THINK THE LIKELY POPS WILL IN OUR SOUTHWEST, 30-40 CHANCE POPS IN
THE GCK AND DDC AREAS, AND LESSER 20 POPS IN THE HYS AND P28 AREAS.
NEARLY THE SAME SET UP FOR SATURDAY NIGHT AS THE UPPER LOW
APPROACHES FROM THE WEST EVER SO SLOWLY.  HAVE UPPED THE POPS IN TO
THE LIKELY CATEGORY ON SUNDAY FROM THE COLORADO BORDER EAST TO THE
DDC AREA, AND WENT WITH 40-50 POPS EAST.  THE LOW WILL BE EVEN
CLOSER BY SUNDAY, A LONGER PERIOD OF LOW LEVEL MOISTURE WILL HAVE
ELAPSED, AND COOL AIR ALOFT WILL MAKE THE ENVIRONMENT EVEN MORE
UNSTABLE.

QPF IS TRICKY.  ONLY EXPECT ISOLATED STRONG STORMS WITH HEAVY
RAINFALL, SO FOR A BASIN AVERAGE, WENT WITH UP TO A HALF INCH IN MY
SOUTHWEST TIP OF THE CWA TONIGHT.  THINK UP TO 0.40 INCH IS
POSSIBLE IN THE WEST ON SATURDAY, AND LESSER AMOUNTS FROM WEST TO
EAST ON SATURDAY NIGHT.  INCREASED QPF FOR SUNDAY DUE TO THE
REASONS STATED ABOVE, WHERE 0.25-0.50 RAIN IS POSSIBLE WEST OF A
SCOTT CITY TOT MEADE LINE.

TEMPERATURES STAYED FAIRLY CLOSE TO THE PREVIOUS FORECAST.  MID 50S
TONIGHT OUT WEST RANGING TO NEAR 62 AT P28.  72 WEST TO 80
SOUTHEAST ON SAT, SIMILAR LOWS FOR SAT NT FROM 57 AT GCK TO 63 AT
P28, AND A TAD WARMER SUNDAY AS MAX TS WILL RANGE FROM 74 AT GCK TO
82 AT P28.

DAYS 3-7...

NO LARGE CHANGES WERE MADE TO THE PREVIOUS FORECAST. FAIRLY
HIGH POPS WERE MAINTAINED AS THE UPPER SYSTEM PASSES TO THE
WEST AND THEN SOUTH OF OUR FCST AREA. WITH THE LACK OF A
WELL DEFINED BAROCLINIC ZONE, WE WILL HAVE TO RELY ON LIFT
NEAR THE UPPER COLD POOL FOR HEAVY PRECIP. THE BEST CHANCE OF
HEAVY RAIN WILL BE IN OUR SOUTHWEST AND SOUTHERN COUNTIES. CURRENT
TEMP FCST LOOKS GOOD AND VERY FEW CHANGES WERE MADE.

THE GFS/ECMWF ARE NOW ADVERTISING THE UPPER SYSTEM TO LIFT OUT
TO THE NORTHEAST BY WED/THU. THE ENSEMBLES SHOW QUITE A BIT OF
VARIABILITY IN TIMING. A SLOW WARMING TREND SHOULD COMMENCE
WITH HIGHS WARMING INTO THE LOWER TO MID 90S BY FRI/SAT. WED-FRI
SHOULD BE FAIRLY DRY. THE NEXT FRONT MAY ARRIVE AHEAD OF AN
UPPER TROUGH BY SATURDAY ALONG WITH A CHANCE FOR STORMS.

&&

.AVIATION...

MAINLY VFR CONDITIONS SHOULD PREVAIL OUTSIDE OF LOCAL THUNDERSTORMS.
SCATTERED STORMS MAY AFFECT GCK THROUGH THE EVENING HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  76  59  78 /  40  30  30  60
GCK  57  74  57  74 /  60  40  30  60
EHA  56  72  57  75 /  80  60  60  70
LBL  59  76  59  76 /  80  50  50  70
HYS  58  77  58  76 /  20  20  20  40
P28  62  80  63  82 /  30  20  20  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN12/24/24
Hazardous weather outlook, Aug 15, 2:44 AM CST, 15 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
344 AM CDT FRI AUG 15 2008

KSZ030-031-044>046-064>066-077>081-087>090-160845-
TREGO-ELLIS-LANE-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-GRAY-FORD-
EDWARDS-KIOWA-PRATT-MEADE-CLARK-COMANCHE-BARBER-
344 AM CDT FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE VERY SLOW MOVING UPPER LOW ACROSS COLORADO WILL EVENTUALLY
MOVE EAST INTO FAR WESTERN OR SOUTHWESTERN KANSAS RESULTING IN
INCREASED CHANCES OF SHOWERS AND ISOLATED THUNDERSTORMS SUNDAY AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ043-061>063-074>076-084>086-160845-
SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-MORTON-STEVENS-
SEWARD-
344 AM CDT FRI AUG 15 2008 /244 AM MDT FRI AUG 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN IMPACT PORTIONS OF FAR
WEST CENTRAL AND SOUTHWEST KANSAS THIS AFTERNOON AND TONIGHT.
SEVERE WEATHER IS NOT ANTICIPATED GIVEN THE EXPECTED STABLE LOWER
ATMOSPHERE. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE OVER ALREADY
FAIRLY SATURATED GROUNDS, SO PONDING OF WATER MAY PRESENT A MINOR
HAZARD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE VERY SLOW MOVING UPPER LOW ACROSS COLORADO WILL RESULT IN
CONTINUED CHANCES OF SHOWERS AND ISOLATED THUNDERSTORMS THROUGH
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS THROUGH THE
WEEKEND...BUT SPOTTER ACTIVATION FOR SEVERE WEATHER IS NOT EXPECTED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Stanton

When
August 15, 6:30 PM CST to 9:30 PM CST
Where
Stanton County, 0.68 mi WNW of Johnson to 0.69 mi W of Johnson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.575, -101.761

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133353.